Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 213, NWS Goodland, KS

July 3, 2005Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2005, 4:52 PM MDT for Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2005, 4:52 PM MDT (22:52 UTC)
Expired
Jul 3, 2005, 5:45 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 11:45 AM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:17 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 2:17 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUL 3 2005

.DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION THROUGH
MIDWEEK ALONG WITH TEMPERATURES. 18Z SURFACE MAP ANALYSIS SHOWED A
COLD FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO NORTHERN
KANSAS AND THEN WEST TO NEAR GOODLAND AND INTO NORTHEAST COLORADO.
THE FRONT CONTINUES TO MOVE SLOWLY SOUTH. A SURFACE LOW PRESSURE
SYSTEM WAS LOCATED OVER SOUTHWEST KANSAS. A DRYLINE WAS SEEN ON LATEST
SURFACE OBSERVATIONS OVER EASTERN COLORADO FROM NEAR AKRON TO
FLAGLER COLORADO. IR AND WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL
SHORTWAVE OVER WESTERN COLORADO MOVING EASTWARD WHILE A STRONGE
VORT MAX WAS MOVING EASTWARD ALONG THE NORTH DAKOTA AND CANADIAN
BORDER. A DRYLINE WAS SEEN ON LATEST SURFACE OBSERVATIONS OVER EASTERN
COLORADO FROM NEAR AKRON TO FLAGLER COLORADO.

MORNING CONVECTION HAD MOVED EASTWARD OUT OF OUR FORECAST AREA
WHILE THE NEXT ROUND OF CONVECTION WAS MOVING OFF THE HIGHER
TERRAIN OF COLORADO. MODELS INITIALIZED WELL TODAY WITH POSITION
OF FRONTAL BOUNDARY AS WELL AS WITH UPPER LEVEL SHORTWAVES MOVING
EASTWARD IN UPPER FLOW.

FOR TONIGHT EXPECT CONVECTION TO CONTINUE AT LEAST INTO THE EARLY
MORNING HOURS AS SHORTWAVE MOVES THROUGH. MODERATE INSTABILITY
FROM AFTERNOON SUN AS WELL AS LOW LEVEL MOISTURE WILL WORK WITH
THE UPPER LEVEL SHORTWAVE AS WELL AS THE NEARBY FRONTAL BOUNDARY TO
CONTINUE CHANCES FOR CONVECTION. WILL MENTION THAT SOME STORMS
MAY BE SEVERE AT LEAST DURING THE EVENING. WILL EXPECT MOST OF THE
CONVECTION TO END BY AROUND MIDNIGHT BUT WILL KEEP CHANCE POPS FOR
OUR EASTERN ZONES INTO THE EARLY MORNING HOURS. LOW TEMPERATURES
WILL BE MILD IN THE 60S.

FOR TOMORROW EAST TO SOUTHEAST SURFACE WINDS WILL OCCUR CONTINUING
TO BRINGING LOW LEVEL MOISTURE INTO THE REGION. SHOULD SEE A GOOD
DEAL OF SUNSHINE DURING THE MORNING AND INTO THE AFTERNOON. THIS
WILL HELP TO PROMOTE INSTABILITY FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. BOTH THE NAM AND GFS MODELS SHOW ANOTHER UPPER
LEVEL SHORTWAVE MOVING EASTWARD THROUGH THE REGION BY LATE
AFTERNOON AND EVENING. THIS WILL HELP PROMOTE CHANCES FOR
CONVECTION AGAIN. HAVE NOT MADE A GREAT DEAL OF CHANGE TO HIGH
TEMPERATURES. EXPECT SLIGHTLY COOLER TEMPERATURES THAN PREVIOUS
DAYS IN THE 80S.  WE WILL BE NORTH OF FRONTAL BOUNDARY ALONG WITH
UPSLOPE EAST TO SOUTHEAST WINDS.

MODELS CONTINUE TO SHOW A REPEAT OF THE WEATHER PATTERN ON TUESDAY
AS WELL AS WEDNESDAY WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH
LATE IN THE DAY AND EVENING BOTH TUESDAY AND WEDNESDAY. LOW LEVEL
MOISTURE AND INSTABILITY WILL BE PRESENT TO CONTINUE CHANCE POPS
FOR CONVECTION. EXPECT HIGH TEMPERATURES BOTH TUESDAY AND
WEDNESDAY TO WARM A BIT INTO THE LOW TO MIDDLE 90S. MODELS DO SHOW
THE START OF THE BUILDING UPPER RIDGE INTO THE AREA BY WEDNESDAY.

THE EXTENDED FORECAST PERIOD FOR THURSDAY THROUGH SUNDAY LOOKS
DRY WITH SEASONAL TEMPERATURES AS STRONG 500 MB UPPER RIDGE BUILDS
OVER THE CENTRAL HIGH PLAINS. EXPECT HIGH TEMPERATURES IN THE LOWER
TO MIDDLE 90S WITH OVERNIGHT LOW TEMPERATURES IN THE 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 3, 10:30 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN JUL 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
405 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER THE EASTERN THIRD OF THE TRI-STATE AREA WILL
CONTINUE TO MOVE NORTHEAST AND OUT OF THE AREA BY NOON MDT (1 PM
CDT).

TWO AREAS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP. ONE AREA WILL BE
ALONG THE COOL FRONTAL BOUNDARY WHICH WILL CONTINUE TO SLOWLY PUSH
SOUTH...REACHING A LINE FROM ROUGHLY HILL CITY THROUGH GOVE INTO
TRIBUNE AND LEOTI. THE OTHER WILL BE OVER FAR EASTERN COLORADO WHERE
AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES AND ONTO THE
PLAINS.

ALL THE ACTIVITY WILL GENERALLY MOVE SOUTHEAST THROUGH TONIGHT. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS POSSIBLE FROM HILL CITY TO GOVE TO
LEOTI EARLY TONIGHT. ANY ADDITIONAL RAINFALL OVER FAR SOUTHERN
HITCHCOCK AND THE NORTHERN HALF OF RAWLINS COUNTIES WILL LIKELY
RESULT IN LOCALIZED FLOODING AFTER AN ESTIMATED 2 TO 4 INCHES OF
RAIN FELL THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY
NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE
DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN
COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES
MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL
MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS.
THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE
HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS.

FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE
LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

DDT

In the hours before

Local storm report, Jul 3, 11:12 AM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             1 NE SAINT PETER        39.20N 100.08W
07/03/2005  1.00 INCH        GRAHAM             KS   TRAINED SPOTTER

            COVERING THE GROUND.

&&

GML
Local storm report, Jul 3, 11:22 AM MDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             HILL CITY               39.37N 99.85W
07/03/2005  1.00 INCH        GRAHAM             KS   TRAINED SPOTTER

&&

GML
Special weather statement, Jul 3, 12:03 PM MDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT SUN JUL 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-040200-
CHEYENNE CO-CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-KIT CARSON-LOGAN-
NORTON-RAWLINS-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA-
1203 PM MDT (103 PM CDT) SUN JUL 3 2005

...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM MDT (9
PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 588 UNTIL 8 PM MDT (9 PM CDT) FOR THE FOLLOWING COUNTIES IN
THE TRI-STATE AREA.

IN EASTERN COLORADO: CHEYENNE...KIT CARSON AND YUMA.

IN NORTHWEST KANSAS: CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE
AND WICHITA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

LAMMERS
Local storm report, Jul 3, 12:10 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             NORCATUR                39.83N 100.19W
07/03/2005  1.00 INCH        DECATUR            KS   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Jul 3, 3:43 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             15 S AROYA              38.63N 103.13W
07/03/2005  0.75 INCH        CHEYENNE           CO   PUBLIC

&&

MMEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:45 PM MDTSevere Thunderstorm WarningGLDThomas26 min
Jul 2, 10:30 PM MDTSevere Thunderstorm WarningGLDGove60 min
Jul 3, 5:42 AM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 3, 6:02 AM MDTSevere Thunderstorm WarningGLDRawlins28 min
Jul 3, 6:30 AM MDTSevere Thunderstorm WarningGLDRawlins30 min
Jul 3, 7:00 AM MDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 3, 7:59 AM MDTSevere Thunderstorm WarningGLDThomas35 min
Jul 3, 7:59 AM MDTSevere Thunderstorm WarningGLDRawlins54 min
Jul 3, 9:05 AM MDTSevere Thunderstorm WarningGLDThomas40 min
Jul 3, 9:31 AM MDTSevere Thunderstorm WarningGLDSheridan44 min
Jul 3, 10:15 AM MDTSevere Thunderstorm WarningGLDSheridan49 min
Jul 3, 10:45 AM MDTSevere Thunderstorm WarningGLDDecatur25 min
Jul 3, 10:54 AM MDTSevere Thunderstorm WarningGLDGraham51 min
Jul 3, 11:27 AM MDTSevere Thunderstorm WarningGLDDecatur, Norton48 min
Jul 3, 3:16 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Jul 3, 4:50 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 3, 5:24 PM MDTTornado WarningGLDYuma46 min
Jul 3, 6:00 AM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.